Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2017, 9:49 PM EDT for Granville County, Vance County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 9:49 PM EDT (01:49 UTC)
- Expired
- May 10, 2017, 10:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
161
WUUS52 KRAH 110149
SVRRAH
NCC077-181-110245-
/O.NEW.KRAH.SV.W.0053.170511T0149Z-170511T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
949 PM EDT WED MAY 10 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Vance County in central North Carolina...
Granville County in central North Carolina...
* Until 1045 PM EDT
* At 948 PM EDT, a severe thunderstorm was located over Buffalo
Springs, or 9 miles northeast of Virgilina, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Henderson, Oxford, Creedmoor, Butner, Stem, Stovall, Middleburg,
Gillburg, Steele Creek Marina & Campground and Kerr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3651 7831 3650 7832 3632 7828 3630 7828
3608 7876 3654 7878 3654 7836
TIME...MOT...LOC 0148Z 331DEG 27KT 3664 7864
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
233 follow-up statements
830
WWUS52 KRAH 110211
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1011 PM EDT WED MAY 10 2017
NCC077-181-110245-
/O.CON.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-Granville NC-
1011 PM EDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR VANCE AND CENTRAL GRANVILLE COUNTIES...
At 1011 PM EDT, a severe thunderstorm was located near Clarksville,
or 10 miles east of Virgilina, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henderson, Oxford, Creedmoor, Butner, Stem, Stovall, Middleburg,
Gillburg, Steele Creek Marina & Campground and Kerr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3651 7831 3650 7832 3632 7828 3630 7828
3608 7876 3654 7867 3654 7836
TIME...MOT...LOC 0211Z 335DEG 24KT 3658 7861
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Ellis902
WWUS52 KRAH 110234
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1034 PM EDT WED MAY 10 2017
NCC077-110243-
/O.CAN.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Granville NC-
1034 PM EDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANVILLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0233Z 322DEG 29KT 3644 7846
$$
NCC181-110245-
/O.CON.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-
1034 PM EDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR VANCE COUNTY...
At 1033 PM EDT, a severe thunderstorm was located 8 miles north of
Henderson, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henderson, Middleburg, Dabney, Satterwhite Point Marina, Gillburg,
John H Kerr Reservoir, Steele Creek Marina & Campground,
Bullocksville, Kerr Lake and South Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0233Z 322DEG 29KT 3644 7846
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ellis729
WWUS52 KRAH 110239
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1039 PM EDT WED MAY 10 2017
NCC181-110249-
/O.EXP.KRAH.SV.W.0053.000000T0000Z-170511T0245Z/
Vance NC-
1039 PM EDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR VANCE COUNTY WILL EXPIRE AT
1045 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3651 7832 3630 7828 3620 7851 3646 7851
3651 7850 3652 7847 3654 7845 3654 7836
TIME...MOT...LOC 0239Z 331DEG 27KT 3640 7843
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:41 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 10, 8:41 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 841 PM EDT Wed May 10 2017 .SYNOPSIS... Stationary front extends from Cincinnati, Ohio to Wilmington North Carolina. This front will be the focus for scattered showers and thunderstorms, especially from the VA/NC border northward. Several quick-moving disturbances will cross the Appalachians and Mid-Atlantic over the course of the week, leading to periods of unsettled weather, with the potential for organized areas of thunderstorms to move southeast along the stationary front. && .NEAR TERM /THROUGH THURSDAY/... As of 640 PM Wednesday... Slightly unstable air mass covers most of central NC early this evening with the main axis of instability extending from Roxboro- Raleigh-Goldsboro. Atmosphere currently capped as per RAP forecast sounding data and evidence of lack of appreciable cu filed across the region. Still a small chance for an isolated shower or storm this evening. This threat appears best north and northeast of Raleigh, covering the VA border counties as well as sections of the northern coastal plain. Have adjusted hourly temperatures to reflect reality. Most places will remain above 70 degrees through 10-11 PM. Overnight temperatures generally 60-65 degrees. ~WSS By early Thursday, a larger scale synoptic shortwave is forecast to move across the Great Lakes and Ohio Valley. This will likely initiate an MCS over the Ohio Valley during the overnight tonight, this feature moving downstream toward the VA/NC border after daybreak Thursday. Highest probability for showers/storms associated with this feature Thursday morning will be across the northern Piedmont and northern Coastal Plain with a more areawide response Thursday afternoon pending remnant outflow boundary. For the next several days the highest probability for rainfall and cloud cover will be across the north, associated with the coolest temperatures. Warmest readings will be across the south where readings may approach 90 degrees. ~PM && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM EDT Wednesday... Thursday night, a nearly stationary frontal boundary will still be positioned from roughly Ohio southeast into far eastern North Carolina. While isolated to scattered showers are expected along this feature, a greater coverage of activity will be possible during the second half of the overnight hours as a potential mesoscale convective complex rides southeast along this boundary into parts of central and eastern Virginia. The southern extent of this feature may intersect the far northeast sections of the forecast area. With guidance trending the focus for precipitation farther north within the forecast area, have downplayed the potential across the far southwest sections as the night progresses. During the course of the day Friday into Friday night, precipitation chances will increase again in advance of an approaching upper level low. This feature will be heading through central Tennessee by the afternoon. Good jet dynamics in advance of the low/trough will help trigger a greater coverage of showers and thunderstorms. The Day 3 Convective Outlook by the Storm Prediction Center places a marginal risk of severe weather across the far southwestern portions of the forecast are during this time period. The upper low and its associated cold front are progged to cross the region during the day Saturday. This will be another day of very good coverage of showers. The bulk of the activity will be east of the region by the peak heating of the day. This will limit any thunderstorm activity to the mainly the eastern half of the region through mid-day. The cold front will be east of the area by Saturday evening. Clearing skies are expected through the evening hours, with all locations clear by midnight. Temperatures during this portion of the forecast will average about five degrees above normal in regards to low temperatures, and close to five degrees below normal in regards to high temperatures. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 320 PM EDT Wednesday... For the weekend and early next week, both surface high pressure and an upper level ridge will build over the area. This scenario will allow for moderating temperatures as heights build, limited cloud cover, and no precipitation in the forecast. Temperatures will trend milder each day. While temperatures on Sunday will be near normal, by Wednesday, readings about five to ten degrees above normal are anticipated. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 845 PM Wednesday... 24 Hour TAF period: Mostly VFR conditions across the area this hour and this should continue through much of the night for most locations but there is a chance for fog/low stratus mainly in the northeast with KRWI having the greatest chance for sub-VFR conditions. A chance for showers and storms tomorrow afternoon will once again be greatest in the northeastern half of the forecast area. Some of these storms could become severe. Long Term: Unsettled weather continues through Saturday before clearing out on Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...PM NEAR TERM...WSS/PM SHORT TERM...DS LONG TERM...DS AVIATION...ELLIS
Hazardous weather outlook, May 10, 3:56 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC Issued by National Weather Service BLACKSBURG VA 356 PM EDT Wed May 10 2017 NCZ038-039-073>075-083-084-112000- Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. Isolated strong to severe thunderstorms will again be possible Friday afternoon and evening with damaging winds and large hail as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-040>042-076>078-085-086-088-089-112000- Forsyth-Guilford-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-043-112000- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:07 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 53 min |
| May 10, 11:50 PM EDT | Special Weather Statement | RAH | Warren | 40 min |
| May 11, 12:10 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 35 min |
| May 11, 12:35 AM EDT | Special Weather Statement | RAH | Warren | 25 min |
| May 11, 12:53 AM EDT | Special Weather Statement | RAH | Nash | 37 min |
| May 11, 1:05 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 40 min |
| May 11, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 63 min |
| May 11, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.